Kentucky, 2003

Damaging Wind in Kentucky, April 4, 2003

April 4, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 4, 4:15 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST FRI APR 4 2003

RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF.  MAIN PROBLEM IS THE
POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING.

MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME
CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES.  THUNDERSTORMS
HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST
CENTRAL ILLINOIS.  THIS AREA HAS BEEN CLEAR FOR MUCH OF THE
AFTERNOON...ALLOWING FOR MORE DESTABILIZATION.  IT IS UNCERTAIN IF
THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD
FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY
MOVE EASTWARD INTO THE AREA.  CELLULAR STORMS ARE EXPECTED TO BE
MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH
MORE SCATTERED CONVECTION FURTHER SOUTH.  THE CONVECTION IS THEN
EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES
AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF
THE AREA LATER THIS EVENING.  THE SEVERE THREAT SHOULD BE OVER IN
EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY
EARLY MORNING.

SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE
HIGH BRIEFLY BUILDS INTO THE AREA.  WARM ADVECTION WILL BRING CLOUDS
BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN
POSSIBLE IN SOUTHEAST MISSOURI LATE.  INSTABILITY WILL INCREASE
ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A
COLD FRONT AND SURFACE LOW APPROACH.  WILL MENTION THUNDERSTORMS
LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS.  THERE MAY BE A BREAK
BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK.
AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF
THE FORECAST WILL BE DRY.

IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH
IS SUPPORTED BY THE 12Z GFS RUN.

.PAH...NONE.

DRS
Hazardous weather outlook, Apr 4, 12:02 PM CST, 9 hours 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CST FRI APR 4 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...UNTIL SUNRISE

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME
FRAME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE
RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOOPER

In the hours before

Local storm report, Apr 4, 7:38 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    2W DEXTER                 MO   1.25 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL REPORTS VARIED
                                          BETWEEN 1.00 AND 1.25
                                          INCH DIAMETER
Local storm report, Apr 4, 7:59 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    SIKESTON                  MO   0.75 INCH HAIL
04/04/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL WAS COVERING THE
                                          GROUND IN NW CORNER OF
                                          THE SIKESTON CITY LIMITS
Local storm report, Apr 4, 8:09 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0758 PM    DEXTER                    MO   1.00 INCH HAIL
04/04/03   STODDARD                       REPORTED BY POLICE
Local storm report, Apr 4, 8:32 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
832 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

826  PM    CHARTER OAK               MO   FUNNEL CLOUD
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.
                                          ALONG WITH THIS REPORT
                                          WAS REPORT OF 1.00 INCH
                                          DIAMETER HAIL
Local storm report, Apr 4, 8:40 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    VIENNA                    IL   0.75 INCH HAIL
04/04/03   JOHNSON                        REPORTED BY EOC
Special weather statement, Apr 4, 9:02 PM CST, 12 minutes before
ILZ090-094-KYZ007-010-050330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
902 PM CST FRI APR 4 2003

...GUSTY WINDS 45 TO 55 MPH EXPECTED ACROSS MASSAC...SOUTHERN
POPE...LIVINGSTON AND CRITTENDEN COUNTY THROUGH 930 PM...

A LINE OF THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS 45 TO 55
MPH...WILL REACH NEAR A LINE FROM BROOKPORT ILLINOIS...ONWARD TO
SMITHLAND AND SALEM KENTUCKY THROUGH 930 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD BE WATCHFUL FOR LOOSE
OBJECTS TOSSED AROUND OUTDOORS. TREE LIMBS AND SMALL TREES MAY BE
BROKEN OR TOPPLED BECAUSE OF THE STRONG WINDS. THESE STORMS MAY ALSO
CAUSE EXTREME DIFFICULTY FOR THOSE DRIVING ACROSS THESE COUNTIES.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
April 4, 9:14 PM CST
Where
Henderson County, Henderson
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.833, -87.583

A wind gust to 58 MPH was measured at an automated observing station at the Henderson airport. A trained spotter in the area estimated gusts to 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349543.